Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department
×
EMPOWERING PHYSICIANS WITH EVIDENCE-BASED CONTENT
 

Home > EB Store > Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department

Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department
Enlarge Image
Delivery Method:

Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department - $39.00

Publication Date: May 2018 (Volume 15, Number 5)

CME: This issue includes 4 AMA PRA Category 1 Credits™; 4 ACEP Category I credits; 4 AAP Prescribed credits; and 4 AOA Category 2-A or 2-B CME credits. CME expires 05/01/2021. Included as part of the 4 credits, this CME activity is eligible for 2  Pharmacology  CME credits, subject to your state and institutional approval.

Authors

Rahul Shah, MD
Department of Pediatrics, Yale New Haven Children’s Hospital, New Haven, CT
 
Carl R. Baum, MD, FAAP, FACMT
Professor of Pediatrics and Emergency Medicine, Yale University School of Medicine, New Haven, CT
 
Peer Reviewers
 
Michael Levine, MD
Associate Professor of Emergency Medicine, University of Southern California, Los Angeles, CA
 
Dan Quan, DO
Department of Emergency Medicine, Maricopa Integrated Health System; Clinical Associate Professor, Emergency Medicine, University of Arizona College of Medicine, Phoenix, AZ
 
Abstract

When children and adolescents present to the emergency department with agitation or mental status changes, intoxication from synthetic drug use should be in the differential diagnosis. Identifying the responsible compound(s) may be difficult, so asking the patient broad questions and utilizing appropriate diagnostic studies, when indicated, will aid in making the diagnosis and help identify more-serious complications. This issue discusses the challenges presented by the changing chemical formulations of synthetic cannabinoids, cathinones, and phenethylamines; outlines common presentations of intoxication from these substances; and summarizes best practices for evaluating and managing patients who present with intoxication after consumption of these synthetic drugs of abuse.

Excerpt From This Issue

A 15-year-old girl presents to your ED at 3 AM. She is brought in by her mother, who woke up and found the girl staggering around their living room. The patient’s electronic medical record is unremarkable; the girl has no significant past medical history. On examination, she is mildly tachycardic; injected conjunctiva and diaphoresis are noted. The girl laughs intermittently and inappropriately during your encounter. Upon further discussion, she admits smoking marijuana that was purchased on the Internet by an older sibling. Several hours later, her mentation improves, but she now reports 6 out of 10 chest pain. What other substances could have been combined with the “marijuana?” Will blood or urine testing lead to a diagnosis? Is any management beyond supportive care indicated for this patient?

 

Product Reviews
John Boulet, MD - 09/03/2018
This was a good article! With all these intoxication cases, it can be really difficult to know what to do. The advice on using nicardipine for hypertension instead of beta blockers is good. More emphasis on EKG and troponin levels will definitely follow this learning activity. Thank you.

100% Money-Back Gurantee

 
About EB Medicine:
Products:
Accredited By:
ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP
Endorsed By:
AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12/17/2018
© EB Medicine